One woman says 30 years of taking steroid cream for her eczema left her with swelling skin that is so painful it feels like an electric current is flowing through her.
The hotel receptionist Ellen Vorsselman, 30, from Kampen in the Netherlands, has suffered from eczema since childhood.
While her parents tried various treatments, including homeopathy and oil baths, Ellen’s red and itchy rashes did not heal.
She was prescribed a steroid cream to deal with her symptoms if relapses occurred during her childhood and adulthood.
Now she’s in agony after giving up on the cream.
She said, “It feels like an electric current is flowing through my body, causing excruciating itching and pain at the same time.
“I feel like my skin is suddenly dry and oily, with dry spots and mud right underneath.”
A year ago, Ellen noticed that she needed a lot more cream to treat her eczema.
With her skin condition showing no signs of improvement, Ellen determined that she was most likely suffering from topical steroid withdrawal – a condition where the skin becomes too dependent on the use of steroid creams.
In February 2021, Ellen decided that the best way to solve the problem was to stop taking the steroid cream completely.
But her skin has gotten worse than ever.
Ever since the 30-year-old had a cold turkey, she’s been suffering from unbearable itching that has spread to her face, neck, back, arms and fingers.
It has also caused severe pain that feels like an electric current flowing through your body.
In addition, Ellen has bone-dry skin that is cracked and oozing and leads to painful wounds.
Some nights she finds it almost impossible to sleep. It has been detrimental to their mental health.
When she returned to her dermatologist for a solution, Ellen was again offered steroid creams. She refused and has not returned to the health care professional since.
Ellen hopes that over time, her painful condition will naturally heal.
When she’s in public, Ellen feels incredibly confident about the way she looks. But she says she only received one comment from a stranger who told her not to scratch.
Since Ellen stopped using her steroid cream, she has joined an online community of others suffering from recent steroid withdrawal and says the support she received has guided her through the most difficult moments.
She said, “My parents had struggled with my eczema since I was a child. They tried everything from homeopathic treatments to oil baths and eventually decided to use steroids on my skin.
“Although eczema was very uncomfortable until a year ago, I was able to treat the symptoms quite easily. I don’t know what caused it, but I kept needing more steroid creams to soothe my eczema.
“My boyfriend had been trying to convince me to quit steroids for a number of years and on February 8, 2021 I thought it was time.
“At first I didn’t know I had a topical steroid withdrawal. I just thought it would take my body a few days, maybe weeks, to get used to life without steroids, but little I knew I was going on a long journey had embarked. “
Ellen goes through stages or “flares” as the condition becomes more painful. This happens about once a week, and then she experiences calm, non-itchy skin for a very short period of time.
She said, “I hardly get any sleep at night during a torch, which definitely doesn’t help my sanity. It’s so hard to think of anything else or find relief.”
She added, “Every time I’m in this quiet time I hope the worst is over, but the current steroid withdrawal cure is non-linear, and neither is my journey.
“I try very hard to take it day in and day out and not let the bad days get in the way of my motivation to heal.
“The last time I visited a dermatologist, I was prescribed various steroid creams, but I don’t want that anymore, so I haven’t been there since.
“I saw a naturopath help me find some supplements that would help with symptoms.
“As time goes on, however, I become more and more convinced that the only thing that will heal me is time.”
Ellen hopes that when her skin brightens she can be an inspiration to those looking to cut out with steroid cream too.
By sharing her ordeal, Ellen seeks to educate others about the dangers of long-term use of strong steroid creams.
“Please do some research about what you are putting on your skin,” she said. “Our bodies have amazing healing powers, but it takes courage, time and effort to get there.
“Although I still flare up very regularly, I hope that one day I will heal completely.
“I will come out stronger than ever before, no matter how long it takes.”